A 67-year-old man presents to the ER with a contained ruptured AAA. His vitals on arrival are BP 110/60, HR 110, RR 18 and temp 36.5. He has aortic regurgitation and his last echo showed left ventricular eccentric hypertrophy, aortic insufficiency with an EF of 55%, a regurgitant fraction of 50% and an effective regurgitant orifice area of 0.35 cm2. He requires an open repair. What are your anesthetic considerations?
Urgent procedure (time to optimize), contained ruptured AAA, risk of massive blood loss/massive transfusion, required aortic cross clamp.
Severe aortic regurgitation (full, fast and forward) high normal heart rate, generous filling pressures and low SVR.
He has no other significant medical history. His airway is reassuring, quite inspiratory crackles at the bases and there is a III/VI diastolic decrescendo murmur. His Hgb is 100 and other blood work is normal. The patient has been given a general anesthetic and there is an arterial line, CVP and epidural in place. He is being maintain with a remifentanil infusion at 0.1mcg/kg/min and sevoflourane. He has received 7,000 uts of heparin and the aortic cross clamp has just been applied. His BP falls from 110/40 to 60/30, HR remains at 110, CVP goes from 10 to 16. The EtCO2 and SaO2 traces are quickly falling. What is your differential diagnosis and how will you manage this situation?
DDx must include cross clamp causing excessive regurgitant flow and anaphylaxis to heparin. Other Dx may include myocardial ischemia, dysrhythmia, PE, sympathectomy.
Management: have the surgeon remove the clamp, temporize with vasopressor, reassess the patient. *If worsening AVR not appreciated prompt with ‘discuss concerns of aortic cross clamping with known Aortic Regurgitation’.
Candidate should be able to discuss approach to lowering afterload (epidural, anesthetic drug or vasodilator) and slow and/or partial clamping of the aorta allowing for accommodation of the increase in afterload.
Following successful application of the cross clamp, the AAA repair is completed. There was 700 ml of blood loss and 400ml of cell saved blood returned. The cross clamp was slowly removed with a transient drop in BP that was treated. 70 mg of Protamine has just been given when you observe the BP drop from 112/76 to 80/43, the HR increase from 87 to 112, the CVP increase to 18 and the SaO2 decrease to 85. At the same time, you see pink frothy discharge in the ET tube. What is happening and how will you manage this?
Protamine reaction! Other DDx could include cardiogenic shock or pulmonary edema. Should recognize that Protamine mediated increase in PVR will reduce the preload and the AR makes this patient very sensitive to preload reduction.
Treatment: Optimize oxygenation and ventilation (reduce PIP), minimize worsening PVR (avoid hypoxemia, hypercarbia acidosis etc). Must reduce PVR to allow filling of LV. Consider iNO, Milrinone and low dose Dobutamine. If vasodilation considered, they must address expected worsening of systemic hypotension. IV and inhaled anesthetics have no to minimal effect on PVR. Epinephrine, dopamine and NE are inappropriate.